Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 413, NWS Bismarck, ND

August 30, 2010Dickey County, LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2010, 4:43 PM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2010, 4:43 PM CDT (21:43 UTC)
Expired
Aug 30, 2010, 5:30 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dickey County, ND, LaMoure County, ND

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 3:53 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:19 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 30, 2:19 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
219 PM CDT MON AUG 30 2010

.SHORT TERM...MONDAY THROUGH THURSDAY NIGHT...

THE MAIN FORECAST CONCERNS TODAY ARE THE POSSIBILITY AND EVOLUTION
OF STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

A STRONG BAROCLINIC BOUNDARY EXTENDING FROM ST. JAMES BAY TO LAS
VEGAS MARKS THE LOCATION OF A POWERFUL BELT OF WESTERLIES. A
STRONG MIDDLE LEVEL NEGATIVELY TILTED SHORTWAVE EMBEDDED WITHIN
THIS FLOW WILL TRAVERSE THE NORTHERN PLAINS TODAY...ALONG WITH
SEVERAL OTHER MIDDLE LEVEL IMPULSES/JET STREAKS.

STRONG SURFACE CYCLOGENESIS OVER CENTRAL SOUTH DAKOTA IMPLIES
ONGOING MIDDLE/UPPER LEVEL HEIGHT FALLS SPREADING INTO THE
DAKOTAS...AND LARGE SCALE DESTABILIZATION WILL ARRIVE IN NORTH
DAKOTA BY LATE AFTERNOON. MIXED LAYER CAPE IS AROUND 1000
J/KG...BUT THE PRESENCE OF VERY STRONG CAPPING ON THE COLD SIDE OF
THE FRONT SHOULD KEEP ALL STORMS ELEVATED...UNLESS A BREAK IN
CLOUD COVER CAN REMAIN OVER THE SAME AREA FOR A COUPLE HOURS.
THEN...STORMS MAY HAVE A BETTER CHANCE TO BECOME SURFACE BASED
WITH DAMAGING WINDS AS WELL AS HAIL. IF NO BREAK IN CLOUDS
OCCURS...THE MAIN THREAT SHOULD BE HAIL UP TO GOLF BALL SIZE.

ALONG AND ON THE WARM SIDE OF THE FRONT...SIMILAR SHEAR PROFILES
WILL SUPPORT ORGANIZED STORMS...BUT THE ABSENCE OF LOW-LEVEL
STABILITY WILL ALLOW FOR MUCH MORE NEAR-SURFACE SHEAR TO BE
INGESTED INTO STORMS. SO...LARGE HAIL...DAMAGING WINDS AND
TORNADOES ARE ALL POSSIBLE THERE. THIS MEANS THAT FORECASTING THE
FRONTAL POSITION IS CRUCIAL TO NAILING DOWN THE THREAT FOR SEVERE
WEATHER. A BLEND OF ALL GUIDANCE PLACES THE FRONTAL WIND SHIFT
JUST EAST OF BISMARCK LATE THIS AFTERNOON/EVENING...WHICH SUGGESTS
THAT AREAS SOUTHEAST OF BISMARCK WILL BECOME THE FOCUS FOR MORE
WIDESPREAD SEVERE. THE COUNTIES WITH THE BEST CHANCE FOR SEVERE
WEATHER ARE MCINTOSH...DICKEY...LAMOURE...STUTSMAN AND LOGAN.

THE BROAD LARGE SCALE DYNAMIC SUPPORT FOR PRECIPITATION SHOULD
EQUATE TO A LARGE SWATH OF WETTING RAINS. THE RISK OF FLOODING IS
FAIRLY LOW...THOUGH...AND REPORTS OF DRY AREAS OVER THE PAST
COUPLE WEEKS MAY EVEN BENEFIT FROM AN INCH OR SO OF RAIN. SEE
BELOW FOR A HYDROLOGY DISCUSSION.

THEREAFTER...PROGRESSION OF A NORTHWESTERN U.S. LONGWAVE TROUGH
SHOULD SIGNIFY ANOTHER PATTERN SHIFT TO ONE CHARACTERIZED BY BELOW
AVERAGE TEMPERATURES.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...

BETTER AGREEMENT BETWEEN THE GFS AND ECMWF. ON FRIDAY THE MODELS ARE
DEPICTING AN UPPER LEVEL RIDGE BUILDING OVER THE ROCKIES WITH
NORTHWEST FLOW ALOFT OVER THE DAKOTAS. THE RIDGE AXIS MOVES EAST AND
IS SITUATED OVER THE WESTERN PLAINS BY SUNDAY MORNING. THE MODELS
INDICATE THAT SHORTWAVE ENERGY IN THE UPPER FLOW WILL MOVE INTO THE
DAKOTAS LATE IN THE LONG TERM PERIOD...SUNDAY NIGHT THROUGH MONDAY
NIGHT. HAVE A SLIGHT CHANCE MENTION OF SHOWERS/THUNDER FOR THIS
PERIOD...SINCE MODELS IN AGREEMENT OVER THESE LARGE-SCALE FEATURES.

COOLER TEMPERATURES MONDAY WITH HIGHS IN THE LOW TO MID 70S...AND
RISING AS THE UPPER RIDGE BUILDS TO THE MID 70S AND LOWER 80S FOR
SATURDAY THROUGH MONDAY. MIN TEMPERATURES IN THE 40S TO LOWER 50S
THURSDAY AND FRIDAY NIGHT...AND IN THE 50S FOR SATURDAY NIGHT
THROUGH MONDAY NIGHT.

&&

.AVIATION...

COMPLICATED AVIATION SCENARIO TODAY...WITH IFR AND MVFR CEILINGS
EXPECTED TO LINGER AS WELL AS CHANCES OF STRONG TO SEVERE
THUNDERSTORMS.

SURFACE LOW PRESSURE IN CENTRAL SOUTH DAKOTA WITH A TROUGH EXTENDING
NORTHEASTWARD INTO NORTHWESTERN MINNESOTA. THIS BOUNDARY WILL BE THE
SEPARATION OF SOUTHERLY WINDS TO ITS EAST AND NORTHERLY WINDS TO ITS
WEST. KJMS WILL LIKELY REMAIN IN THE VICINITY OF THE TROUGH AND
EXPECTING VARIABLE WINDS THERE UNTIL AFTER 12Z TUESDAY MORNING WHEN
THE TROUGH MOVES EAST.

MVFR AND IFR CIGS AND VSBYS EXPECTED TO PERSIST OR RETURN AFTER 01Z
TONIGHT AS PLENTY OF LOW LEVEL MOISTURE REMAINS ACROSS THE REGION
WITH A RATHER STAGNANT SURFACE PATTERN.

SCATTERED THUNDERSTORMS OCCURRING OVER THE STATE THIS AFTERNOON ARE
ALSO EXPECTED TO CONTINUE TONIGHT AS PLENTY OF UPPER LEVEL IMPULSES
MOVE NORTHEAST ACROSS THE NORTHERN PLAINS.

&&

.HYDROLOGY...TODAY THROUGH THURSDAY NIGHT...

DESPITE THE ONGOING RAIN...WET PAST COUPLE DAYS...AND A CURRENT
FLOOD WARNING FOR THE MISSOURI RIVER NEAR WILLISTON...NO
SIGNIFICANT HYDROLOGIC CONCERNS ON THE RIVERS SHOULD ARISE OVER
THE NEXT FEW DAYS ACROSS WESTERN AND CENTRAL NORTH DAKOTA. THE
MISSOURI RIVER NEAR WILLISTON REMAINS IN A STRONG BACKWATER EFFECT
FROM LAKE SAKAKAWEA WITH NO PROBLEMS BEING REPORTED. THIS HIGH
WATER NEAR WILLISTON SHOULD BEGIN TO SUBSIDE OVER THE NEXT WEEK AS
RELEASES FROM GARRISON DAM ARE EXPECTED TO INCREASE FROM THE
CURRENT SIXTEEN THOUSAND CUBIC FEET PER SECOND TO TWENTY-SEVEN
THOUSAND CUBIC FEET PER SECOND BY LATE THIS WEEK.
ACCORDINGLY...THE MISSOURI RIVER FROM GARRISON DAM TO UPPER LAKE
OAHE SHOULD RISE APPROXIMATELY TWO FEET WITH THE EXTRA FLOW IN THE
RIVER. THIS WILL NOT CREATE FLOODING CONCERNS BUT WILL BE
NOTICEABLE TO RIVER WATCHERS IN NOT ONLY ELEVATED RIVER
LEVELS...BUT IN LESSENED EMERGENT SANDBARS.

LOCALLY...THOUGH...THE HEIGHTENED CHANCE OF SEVERE THUNDERSTORMS
CAN CREATE SMALL OVERLAND AND FLASH FLOODING AS SOME AREAS NOW
HAVE SATURATED SOILS THAT WILL ENHANCE RUNOFF FROM HEAVY RAINS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SCHECK
LONG TERM/AVIATION...JV
HYDROLOGY...AJS
Hazardous weather outlook, Aug 30, 4:08 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT MON AUG 30 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-312115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
408 PM CDT MON AUG 30 2010 /308 PM MDT MON AUG 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR PORTIONS OF
CENTRAL AND SOUTHEASTERN NORTH DAKOTA.

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH DAKOTA
TONIGHT. ONGOING SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGHOUT THE DAY...PERHAPS GETTING MORE INTENSE WITH TIME. SOME
THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE THIS EVENING IN THE JAMES RIVER BASIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AS THE THUNDERSTORMS
BECOME SEVERE. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

SCHECK

In the hours before

Special weather statement, Aug 30, 2:56 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
256 PM CDT MON AUG 30 2010

NDZ041-042-044-045-302100-
ADAMS-GRANT-HETTINGER-SIOUX-
156 PM MDT MON AUG 30 2010

...SPECIAL WEATHER STATEMENT...

AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL ADAMS COUNTY...MOVING
NORTH AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BENTLEY...            NEW LEIPZIG...        ELGIN...

AND OTHER AREAS IN THE VICINITY OF HIGHWAY 21.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:35 AM CDTSevere Thunderstorm WarningBISKidder, Sheridan, Stutsman, Wells55 min
Aug 30, 5:24 AM CDTSevere Thunderstorm WarningBISFoster, Wells36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.